I want to share an experience my family (including 9 YO T1D) and I are just recovering from: stomach virus with nausea and vomitting. My daughter picked up a bug somewhere and had a night of bad stomach cramps, nausea, and vomitting. A couple days later, my T1D son, non-T1D son, and wife got it. We were in regular contact with the endocrinologist who taught us a lot about what to do in this situation. I wanted to share our experience so someone might benefit from it. But please note I am NOT making any recommendations. Check with your endo and review their sick-day protocol sheets, if they have one.
1. Endo had given us a prescription for Zofran (anti-nausea/anti-vomitting) a while back, so we had it on hand. If you know that a stomach virus is going around and is likely to strike your T1D kid and they show the early signs of it, ask Endo if it's time to give Zofran as a preventative. The vommitting and stress hormones can spike the BG, and the person can get dehydrated. The Zofran makes their stomach feel better, and then you can slowly hydrate them and later feed them without worrying about them throwing it all back up. Zofran was a life-saver and may have prevented a trip to the hospital for rehydration.
2. What seems to have happened is that the stomach held onto the food, and for whatever reason (maybe disturbance in stomach lining?), the carbs were not absorbed. By the time we realized this, he had had afternoon snack and dinner, and he was bolused for both! Later, his BG's kept heading down into the 60's and 50's because the carbs never got into his system! It was basically like giving insulin with no food! What's worse is that because of the gastric interference, it's then hard to get the BG's back up with the normal juice/glucose tabs, etc. that they put in their stomach. We did not realize this until we had given him 2 or 3 doses of soda/juice/shot blocks over 45-60 minutes. It's a very helpless feeling and was the scariest part of all of this for me.
a. Ways to avoid this: Since you can predict this might happen, doctor told us to be conservative with food boluses. Don't bolus right away after they eat. Let them sit for a while to (i) make sure they keep the food down, and (ii) make sure that their BG's are rising from the food. If both happen, then bolus. Maybe only bolus part of the recommended dose and re-check to see how it's going. We're on the Animas Ping and last night, after he ate a little, we used a combo bolus: we gave a little up front and the rest over an extended period. It actually paid off, because when we checked him an hour after bolusing, his BG's were dropping low. So we just terminated the remaining bolus that was not yet given to minimize the hypoglycemia that followed.
b. How to treat lows if they do happen in this situation: Because of the gastric problems, no matter what we gave him: soda, juice, glucose shot blocks, etc., his BG's did not come up. Other approaches were needed that did not involve the stomach. Other things that worked: turning off his basal insulin altogether for a brief period until the hypoglycemia is reversed. Endo also suggested the following: rub insta-glucose on his gums, so the glucose could be absorbed via the buccal mucosa. No swallowing necessary. Also, could give a small dose (calculated by MD) of glucagon subcutaneously. We actually had the above scenario happen twice - at night! Last night, we mixed the glucagon, used a regular insulin syringe, and injected 10 units of it under the skin on his upper arm. His BG went from 64 (with 1 unit insulin still on board) to 234 in 15 minutes! In retrospect, we might have even cut that does in half! We then dealt with the highs pretty well, and he woke up at 104. He's feeling almost back to normal. We had thought glucagon was only for emergencies when passed out and had to be given with that giant syringe in the thigh. It is an expensive option, but one that worked in a pinch. The hands-on experience mixing the glucagon makes me feel more confident if I ever have to do it in a more severe emergency.
3. Staying ahead of the lows and highs. Regular BG checks (every 2 hours) and checking for ketones every 2 hours. Feeding is really important to prevent "starvation" ketones as well as really low BGs. Keeping him in the upper range of normal (180 - 200) makes for more smooth sailing until the gastric issues resolve themselves. We just explained to our son that as annoying as the 2 hour checks were, we needed to do it to help us get him feeling better. He was very agreeable with the whole protocol.
I hope this helps someone if you ever have this happen to you.
For what it's worth . . .